The widespread availability of aspirin or acetylsalicylic acid in prescription and over-the-counter preparations can lead to both accidental and intentional toxicity. Morbidity and mortality increase significantly when the condition is not rapidly identified, if there is a delay to starting treatment, or if poisoned patients are not treated aggressively.
In additional to aspirin oral preparations, numerous forms of salicylate are available as karyolitic agents, liniments, flavoring agents, and combination products. These products may contain salicylate, methyl salicylate, or acetylsalicylic acid, but regardless of the product, all formulations are rapidly converted to salicylate once ingested.1 Five milliliters of oil of wintergreen contain 7 grams of aspirin and can be deadly to a toddler. Liniments and products used in hot vaporizers have high concentrations of methyl salicylate, and an ingestion of 5 to 10 mL can be lethal for an infant or a toddler.2 Even though salicylate is poorly absorbed after ingestion of bismuth subsalicylate (Pepto-Bismol®), significant exposures can occur from massive ingestions, such as in patients with human immunodeficiency virus/acquired immunodeficiency syndrome taking this medication for chronic diarrhea.3
After ingestion of therapeutic doses in standard tablet formulation, absorption is variable and dependent on dosage form, presence of food, and gastric pH, with peak salicylate levels usually occurring in 1 to 2 hours. In overdose, peak serum salicylate concentrations may not be reached for hours. Enteric-coated aspirin exhibits erratic absorption in therapeutic doses, and peak levels may also be delayed for hours after an overdose.4 Salicylate itself impairs gastric emptying, which can result in delayed absorption.5 There is potential for formation of gastric bezoars that can serve as a source of ongoing absorption.6 Ingestion of methyl salicylate or other liquid formulations may have much more rapid absorption and achieve peak levels more rapidly. Limited information on powder forms of salicylates (common in the southeastern United States and the Middle East) suggests these forms follow the liquid salicylate pattern of low risk of prolonged absorption.7
After absorption, aspirin is hydrolyzed to salicylic acid (salicylate) and is distributed throughout body tissues, with 50% to 80% being bound to serum proteins. As salicylate concentrations increase and saturate protein-binding sites, free (unbound) concentrations of salicylate increase. In solution, salicylate exists in equilibrium between the ionized and nonionized state; only the unbound, nonionized salicylate can readily cross cell membranes. At physiologic pH (7.40), almost all salicylate is ionized, but acidemia will increase the nonionized fraction, enabling more salicylate to cross cell membranes and, importantly, substantially increase brain salicylate concentration.8 Patients with identical total salicylate serum concentrations may vary greatly in their degree of toxicity depending on their tissue burden, plasma protein concentrations, pH, and other factors.
Salicylate undergoes hepatic metabolism in a process that rapidly becomes saturated even within the drug’s therapeutic range. Thus, salicylate metabolism in the overdose situation follows zero-order kinetics (i.e., ...